LIVE YOUR HEALTH
In 2010, after completing a rigorous application and site review process by Meals On Wheels America, we were awarded “Exemplary Status” Magnet Accreditation for our outstanding senior nutrition program.
How to Avoid Medication Interactions
You have two prescriptions you get through the mail. Your cardiologist prescribes a new medication, and you drop it off at the pharmacy close to the doctor’s office to get filled. You get sick, and your family doctor prescribes an antibiotic that you get filled at the grocery store while you stock up on some multivitamins and herbal supplements to help fight the illness.
Does this scenario sound familiar?
You probably already know that it’s important for everyone on your health care team to know what medications you take. It is just as important for your health care team, including your pharmacist, to know any and all vitamin, mineral and herbal supplements you take.
There are some common medication interactions with food, supplements and other drugs that you can avoid, simply by communicating with your health care team. Below are some of the common interactions.
According to the Food and Drug Administration, some medications used to treat cholesterol, blood pressure, anxiety, allergies and gastrointestinal issues may interact with grapefruit and grapefruit juice. The drug can become either more or less effective and increase your risk for medication side effects. Make sure to double check your meds with your physician or pharmacists if you like to drink grapefruit juice or eat grapefruit.
Another common food and medication interaction is with coumadin (warfarin), a blood thinning medication, and leafy greens. Leafy greens are typically high in vitamin K, which plays a role in the clotting process. Warfarin reduces the liver’s ability to use Vitamin K and, thus, reduces the risk of blood clots.
Many people believe if they take blood-thinning medications, they should avoid eating all green vegetables. While your physician can guide you on your specific needs, talk to your doctor before you avoid all greens. “It is a common misconception that people on warfarin should avoid vitamin K,” according to ClotCare. “Rather than avoiding vitamin K, you should maintain a consistent intake of vitamin K by maintaining a consistent diet. In other words, from week to week, you should eat the same types of foods.”
Food isn’t the only thing that can interact with your blood thinner. The American Heart Association warns that over-the-counter pain relievers, cold and allergy medicines, vitamins and antibiotics all can impact the effectiveness of your anticoagulant.
Herbal supplements also pose a risk of interacting with certain medications. According to the National Institute of Health’s National Center for Complementary and Integrative Health, St. John’s wort, concentrated garlic extracts, green tea supplements, goldenseal and Asian ginseng all have documented medication interactions.
Potential drug interactions can be avoided. Only you know exactly what you buy, eat and take. It is up to you to make sure your entire health care team and pharmacist know about all of your medications, both prescribed and over the counter, vitamin/mineral supplements and herbal supplements. Together, you and your team can make a healthier YOU!
Hayley Daubert is a registered and licensed dietitian and nutritionist who consults with Meals On Wheels of Northampton County and other organizations. For more information, please e-mail firstname.lastname@example.org.